Skip to content

Children's Health

Font Size
A
A
A

Overdose Risk for Young Children on Prescription Pain Drugs

Study: About 15% of Narcotic Pain Prescriptions for Children Under Age 3 Contain Too Much Medication
By
WebMD Health News
Reviewed by Laura J. Martin, MD

May 2, 2011 -- Infants and young children who require prescription pain medications may be at risk for overdose because of dosing errors.

About 4% of children under age 3 who are taking prescription painkillers may be getting too much, according to new research slated to be presented at the Pediatric Academic Societies annual meeting in Denver.

The risk of overdose was highest among children aged 2 months or younger and tended to decrease with age.

Researchers led by William T. Basco, MD, associate professor and director of the division of general pediatrics at the Medical University of South Carolina in Charleston, analyzed data on 50,462 prescriptions for painkillers that were dispensed for children aged 0 to 36 months. This included 19 prescription narcotic drugs.

Overall, 14.9% of prescriptions were considered overdoses based on the quantity dispensed by the pharmacist. On average, overdoses contained about 42% more medicine than indicated, the study showed.

Specifically, 40% of children aged 2 months and younger who were prescribed a narcotic drug received an overdose quantity. Additionally, 35% of infants aged 3 months to 5 months received an overdose, as did 17.1% of infants aged 6 months to 11 months and 3% of children who were a year or older.

Infants from birth to 2 months of age were given twice the expected dose 10% of the time, the study showed.

“The reasons why children 0 to 36 months old might take narcotics include postoperative or posttraumatic pain or for cough due to respiratory illnesses. In fact, the majority of narcotic-containing preparations we valuated were cough and cold medications containing hydrocodone. The drugs are indicated for this purpose, so we do not mean to imply that the drugs are being used improperly,” Basco tells WebMD in an email.

“Narcotic prescribing to infants and young children is a high-risk scenario that requires better controls on prescribing, dispensing, and standardization of concentration to ensure appropriate dosing,” the study authors conclude.

Preventing Drug Overdoses in Infants, Children

“The most common medications that we see in these age groups are for children who are weaning off of pain medication who had surgery immediately after birth,” says Lee Sanders, MD, associate professor of pediatrics at University of Miami Miller School of Medicine.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
jennifer aniston
Slideshow
 
Measles virus
Article
sick child
Slideshow
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool